​Adrenal Crisis

Adrenal crisis, also called Addisonian crisis, develops when the levels of cortisol fall rapidly in your body. Cortisol is a hormone produced by the adrenal glands, which helps the body respond to stress effectively. Rapid decrease in cortisol in stressful situations results in the development of adrenal crisis. The situation can get life-threatening and may cause the patient to go into shock.

At times, cortisol levels may be low because of damaged adrenal glands or infection in the adrenal glands and the disorder is known as adrenal insufficiency. You have a greater risk of developing adrenal crisis if you are suffering from adrenal insufficiency, undergoing a stressful situation or a trauma, not taking your medications for adrenal insufficiency, or experiencing dehydration. You can also develop this disorder during surgery.


Adrenal crisis causes a range of symptoms, which may appear suddenly, including:

  • Pain in your lower back, abdomen or legs
  • Severe vomiting which may lead to dehydration
  • Low blood pressure
  • Unconsciousness
  • Irregular and rapid heart beat
  • Chills
  • Skin rash

Seek immediate medical help if you notice any of the above symptoms in yourself or someone you know. You can consult doctors working with the Internal Medicine Service Line at the Aga Khan University Hospital. In case the affected person becomes unconscious, rush to the 24/7 Emergency and Acute Care at The Aga Khan University Hospital.

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

In the attempts to make a diagnosis for adrenal crisis, your doctor may perform a physical exam and discuss your medical history. These may be followed by a series of blood tests which may include:

  • Adrenocorticotropic hormone (ACTH) stimulation test in which you will be given a shot of artificial ACTH to gauge the response of your adrenal glands. If they produce low levels of cortisol after the shot, they may not be functioning normally.
  • Blood test called cortisol test to measure the cortisol levels
  • Blood tests called serum potassium test and serum sodium test, to measure the levels of these chemicals
  • A fasting blood sugar test

Adrenal crisis requires immediate medical attention since it is a life-threatening situation. It can result in sudden drop in blood pressure and blood sugar, and sudden increase in potassium levels. The treatment will include the intravenous injections of hydrocortisone. You may also receive fluids intravenously if you have low blood pressure.

If you have been diagnosed with adrenal insufficiency, your home medical kit should include injections of hydrocortisone. You should also carry a medical alert card or a bracelet with you in case you are incapacitated and cannot notify the emergency medical staff about your disorder

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the 'Important Numbers' section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments' costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the 'Important Numbers' section on the website homepage

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the 'Important Numbers' section on the website homepage.

The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.